South Dakota, 2013

Hail in South Dakota, August 7, 2013

August 7, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the southern Black Hills and produced large hail at Legion Lake in Custer State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the southern Black Hills and produced large hail at Legion Lake in Custer State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:27 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 7, 4:27 PM MST, 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED AUG 7 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 219 PM MDT WED AUG 7 2013

CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE NORTHERN INTO THE
CENTRAL PLAINS WHILE WEAK LOW REMAINS OVER THE CENTRAL ROCKIES.
UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE NWRN CONUS WITH LOW
ALONG THE MANITOBA/ONTARIO BORDER BRINGING WEST/NORTHWESTERLY FLOW
OVER THE PLAINS. VARIETY OF SHORT WAVES SLIDING THROUGH THE FLOW
CONTINUES TO BRING UNSETTLED CONDITIONS TO OUR AREA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...CURRENT WAVE PUSHING
THROUGH PRODUCING CONVECTION WILL PASS THROUGH WITH NEXT WAVE
SLIDING IN QUICKLY BEHIND. ALTHOUGH SHEAR REMAINS AMPLE FOR
SUPERCELLS...INSTABILITY REMAINS ON THE WEAK SIDE.
THEREFORE...EXPECT SEVERE THREAT TO BE ON THE LOW SIDE WITH MAYBE
ONLY AN ISOLATED ONE OR TWO CAPABLE OF PRODUCING LARGE HAIL.

ON THURSDAY...NEXT WAVE PASSES OVER THROUGH THE DAY BRINGING STORM
CHANCES...THOUGH MAY SEE A BREAK IN THE EVENING AS WAVE PUSHES
EAST. MODEST SHEAR REMAINS OVER THE AREA THOUGH INSTABILITY WILL
INCREASE FROM TODAY...STRONGEST OVER THE SRN CWA WHERE CAPE VALUES
OF 1-2 KJ/KG ARE EXPECTED BY EARLY AFTERNOON. THEREFORE...EXPECT A
FEW STORMS MAY BECOME SEVERE. LATE NIGHT...WEAK THETA-E ADVECTION
INCREASES OVER NWRN CWA SO HAVE ADDED SOME LOW POPS.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 219 PM MDT WED AUG 7 2013

A WEAK UPPER LEVEL RIDGE WILL RESIDE OVER THE NORTHERN ROCKIES AND
NORTHERN PLAINS FROM FRIDAY INTO EARLY NEXT WEEK...WITH A PERSISTENT
TROF REMAINING OVER THE WEST COAST. SEVERAL WEAK DISTURBANCES
EJECTING OUT OF THE WESTERN TROF WILL CROSS THE NORTHERN PLAINS
DURING THE EXTENDED PERIOD...RESULTING IN DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 525 PM MDT WED AUG 7 2013

SCT TSRA WILL CONTINUE TONIGHT WITH LCL MVFR/IFR VIS IN HEAVIER PRECIP.
SOME STORMS MAY BE SEVERE IN THE EVENING. CHANCES FOR ISOLD/SCT TSRA
WILL CONTINUE ON THURSDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...15
AVIATION...77
Hazardous weather outlook, Aug 7, 1:56 AM MST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MDT WED AUG 7 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
256 AM MDT (356 AM CDT) WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
THUNDERSTORMS MAY STILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 7, 4:31 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             9 NW OSHOTO             44.69N 105.08W
08/07/2013  E1.00 INCH       CROOK              WY   PUBLIC

&&

KCLARK
Special weather statement, Aug 7, 4:38 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT WED AUG 7 2013

SDZ024-028-080015-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-
538 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN
PENNINGTON COUNTIES UNTIL 615 PM MDT...

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 14 MILES SOUTHEAST OF
LEAD...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MYSTIC...
  SILVER CITY...
  PACTOLA RESERVOIR...
  JOHNSON SIDING...

&&

LAT...LON 4407 10338 4398 10362 4417 10376 4424 10356
TIME...MOT...LOC 2339Z 321DEG 14KT 4415 10363

CARSTENS
Local storm report, Aug 7, 4:41 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 ENE WESTON            44.64N 105.30W
08/07/2013  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 7, 4:53 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             5 NNW ROZET             44.35N 105.24W
08/07/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Special weather statement, Aug 7, 4:57 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT WED AUG 7 2013

SDZ028-029-074-080045-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
557 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 645 PM MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTER LAKE...OR 8 MILES EAST OF DOWNTOWN
CUSTER...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE BELL...
  CUSTER PARK GAME LODGE...

&&

LAT...LON 4374 10314 4362 10343 4384 10359 4388 10343
TIME...MOT...LOC 2357Z 319DEG 13KT 4379 10344

CARSTENS
Local storm report, Aug 7, 5:00 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 E BUCKHORN            44.15N 104.08W
08/07/2013  E1.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 65 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
August 7, 5:05 PM MST
Where
Custer County, 6.81 mi E of Custer
Measured
1.75 in hail
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
43.762, -103.464

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470083.